Alert archive / Minnesota / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 234, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Jun 13, 2001, 9:48 PM CDT for Cottonwood County, Jackson County, Minnesota. It was in force for 27 min. 2 reports came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- Jun 13, 2001, 9:48 PM CDT (02:48 UTC)
- Expired
- Jun 13, 2001, 10:15 PM CDT
- In force
- 27 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
Counties Cottonwood County, MN, Jackson County, MN
The radar
The Minneapolis radar (KMPX), 147 km from the middle of the area, began a volume at 02:48 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 13, 9:50 PM CDT | Thunderstorm Wind 57 E | Darfur, MN | A few sheds toppled. |
| Jun 13, 9:50 PM CDT | Thunderstorm Wind 55 E | Comfrey, MN | A door was blown off a pole barn. A few sheds damaged. Trees down. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 13, 7:30 PM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 2.8 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 4556 J/kg
- Mixed-layer CIN
- -2 J/kg
- Mixed-layer LCL
- 989 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 101 m²/s²
- 0-3 km storm-relative helicity
- 167 m²/s²
- Significant tornado parameter
- 3.1
- Supercell composite
- 20.8
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KFSD 140250 SVRFSD MNC033-063-140315- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SIOUX FALLS SD 948 PM CDT WED JUN 13 2001 THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EASTERN COTTONWOOD COUNTY IN SOUTHWEST MINNESOTA JACKSON COUNTY IN SOUTHWEST MINNESOTA * UNTIL 1015 PM CDT * AT 948 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS COVERING MUCH OF THE COUNTIES...MOVING NORTHEAST AT 50 MPH. * SEVERE THUNDERSTORMS WILL BE NEAR... MOUNTAIN LAKE...LAKEFIELD...AND JACKSON AROUND 955 PM CDT 60 TO 70 MPH WINDS HAVE BEEN REPORTED WITH THIS STORM...INCLUDING IN WINDOM 939 PM CDT. A TORNADO WATCH IS ALSO IN EFFECT FOR THE AREA. SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. PREPARE TO MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE SUCH AS A BASEkMENT OR SMALL INTERIOR ROOM IF A TORNADO IS SPOTTED. LAT...LON 4391 9516 4378 9499 4403 9460 4419 9482
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 13, 8:55 PM CDT, 53 minutes earlier.
Area forecast discussion, Jun 13, 8:55 PM CDT, 53 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
855 PM CDT WED JUN 13 2001
NOT MUCH TIME FOR DISCUSSION DUE TO ONGOING SEVERE WEATHER IN
EASTERN CWA. MAIN SURFACE BOUNDARY JUST EAST OF SOUTH DAKOTA
BORDER...WITH OUTFLOW ON REAR SIDE OF STORMS CAUSING TSRA TO
REDEVELOP ALONG I-29 CORRIDOR. HAVE ALREADY MADE SEVERAL UPDATES
TO ZONES TO COVER CHANGES IN TORNADO AND FLASH FLOOD WATCHES.
.FSD...FLASH FLOOD WATCH LATE TONIGHT THROUGH THURSDAY NIGHT FOR THE
JAMES VALLEY TOWARD THE MO VALLEY.In the hours before
Local storm report, Jun 13, 4:14 PM CDT, 5 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
414 PM CDT WED JUN 13 2001
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0402 PM 8 NE BRUCE SD .88 INCH HAIL
06/13/01 BROOKINGS REPORTED BY STORM
SPOTTER.Local storm report, Jun 13, 6:33 PM CDT, 3 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
633 PM CDT WED JUN 13 2001
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0624 PM DAKOTA CITY NE 1 INCH HAIL
06/13/01 DAKOTA REPORTED BY STORM
SPOTTER.
0627 PM SIOUX CITY IA .88 INCH HAIL
06/13/01 WOODBURY REPORTED BY STORM
SPOTTER.
0627 PM SOUTH SIOUX CITY NE 1.75 INCH HAIL
06/13/01 DAKOTA REPORTED BY STORM
SPOTTER.Special weather statement, Jun 13, 7:30 PM CDT, 2 hours 18 minutes before
SDZ038>040-050-052>069-140100- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SIOUX FALLS SD 730 PM CDT WED JUN 13 2001 ...TORNADO WATCH NUMBER 415 CANCELLED FOR SOUTHEAST AND EAST CENTRAL SOUTH DAKOTA... THE LINE OF SEVERE THUNDERSTORMS HAS MOVED INTO SOUTWEST MINNESOTA AND NORTHWEST IOWA. THE THREAT OF SEVERE WEATHER HAS DIMINISHED ACROSS SOUTHEAST AND EAST CENTRAL SOUTH DAKOTA...THEREFORE THE TORNADO WATCH WHICH WAS IN EFFECT UNTIL 9 PM HAS BEEN CANCELLED.
Local storm report, Jun 13, 9:19 PM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
919 PM CDT WED JUN 13 2001
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0708 PM 15 E BROOKINGS SD TORNADO
06/13/01 BROOKINGS REPORTED BY PUBLIC.
0719 PM 3 NE LAKE BENTON MN TORNADO
06/13/01 LINCOLN REPORTED BY PUBLIC.
0719 PM 3 NE LAKE BENTON MN TORNADO
06/13/01 LINCOLN REPORTED BY PUBLIC.
0731 PM 3 W ROCK VLY IA .88 INCH HAIL
06/13/01 SIOUX REPORTED BY STORM
SPOTTER.
0731 PM 3 W ROCK VLY IA .88 INCH HAIL
06/13/01 SIOUX REPORTED BY STORM
SPOTTER.
0800 PM SIOUX CITY ARPT IA 67 MPH TSTM GUST
06/13/01 WOODBURY OFFICIAL WIND EQUIPMENTThe office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 13, 7:10 PM CDT | Tornado Warning | FSD | Lincoln | 35 min |
| Jun 13, 7:41 PM CDT | Tornado Warning | FSD | Lincoln, Lyon | 34 min |
| Jun 13, 8:14 PM CDT | Tornado Warning | FSD | Lyon | 31 min |
| Jun 13, 8:16 PM CDT | Severe Thunderstorm Warning | FSD | Lincoln, Pipestone | 29 min |
| Jun 13, 8:39 PM CDT | Tornado Warning | FSD | Lincoln, Lyon | 36 min |
| Jun 13, 8:58 PM CDT | Tornado Warning | FSD | Jackson | 32 min |
| Jun 13, 8:59 PM CDT | Severe Thunderstorm Warning | FSD | Nobles | 16 min |
| Jun 13, 9:06 PM CDT | Severe Thunderstorm Warning | FSD | Cottonwood, Jackson, Nobles | 24 min |
| Jun 13, 9:06 PM CDT | Severe Thunderstorm Warning | FSD | Murray | 24 min |
| Jun 13, 9:12 PM CDT | Severe Thunderstorm Warning | FSD | Lincoln | 33 min |
| Jun 13, 9:20 PM CDT | Severe Thunderstorm Warning | FSD | Rock | 25 min |
| Jun 13, 9:21 PM CDT | Tornado Warning | FSD | Cottonwood, Jackson | 24 min |
| Jun 13, 9:32 PM CDT | Severe Thunderstorm Warning | FSD | Pipestone | 28 min |
| Jun 13, 9:44 PM CDT | Severe Thunderstorm Warning | FSD | Rock | 16 min |
| Jun 13, 10:02 PM CDT | Severe Thunderstorm Warning | FSD | Pipestone | 28 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.